Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 9, NWS Brownsville, TX

April 18, 2009Hidalgo County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Apr 18, 2009, 4:32 PM CDT for Hidalgo County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2009, 4:32 PM CDT (21:32 UTC)
Expired
Apr 18, 2009, 5:00 PM CDT
In force
28 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 74 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 9.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2009-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1916 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2009-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1916 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
1.5
Supercell composite
13.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 182132
SVRBRO
TXC215-182200-
/O.NEW.KBRO.SV.W.0009.090418T2132Z-090418T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
432 PM CDT SAT APR 18 2009

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HIDALGO COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 500 PM CDT

* AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING 60 MPH WINDS...OVER HIDALGO...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIDALGO BY 430 PM CDT.
  PHARR BY 445 PM CDT.
  SAN JUAN BY 450 PM CDT.
  ALAMO BY 455 PM CDT.
  DONNA BY 500 PM CDT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY. DO NOT USE ELECTRICAL APPLIANCES OR TELEPHONES.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2604 9808 2606 9809 2605 9810 2606 9814
      2605 9814 2605 9820 2607 9823 2607 9826
      2609 9829 2621 9829 2628 9804 2606 9801
      2605 9804 2604 9805
TIME...MOT...LOC 2132Z 273DEG 16KT 2610 9825

$$

TOMASELLI
1 follow-up statement
000 
WWUS54 KBRO 182147
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
447 PM CDT SAT APR 18 2009

TXC215-182200-
/O.CON.KBRO.SV.W.0009.000000T0000Z-090418T2200Z/
HIDALGO-
447 PM CDT SAT APR 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHERN HIDALGO COUNTY...

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIDALGO BY 445 PM CDT.
  SAN JUAN BY 450 PM CDT.
  ALAMO BY 455 PM CDT.
  DONNA BY 500 PM CDT.

THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING...
  NICKEL SIZE HAIL.
  60 MPH WIND GUSTS.
  EXCESSIVE AND DEADLY CLOUD-TO-GROUND LIGHTNING.

MOVE INTO A STURDY BUILDING IMMEDIATELY

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OF LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2604 9808 2606 9809 2605 9810 2606 9814
      2605 9814 2605 9820 2607 9823 2607 9826
      2609 9829 2621 9829 2628 9804 2606 9801
      2605 9804 2604 9805
TIME...MOT...LOC 2147Z 273DEG 16KT 2610 9818

$$

TOMASELLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:35 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 18, 2:35 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
235 PM CDT SAT APR 18 2009

.DISCUSSION...SEVERE THUNDERSTORM DEVELOPED OVER STARR COUNTY
LIKELY PRODUCING HAIL AS IT MOVED EASTWARD INTO NORTHWEST
PORTIONS OF HIDALGO COUNTY EARLY THIS AFTERNOON. RADAR IMAGES
INDICATED A BROKEN LINE OF SHOWERS ACROSS THE RIO GRANDE PLAINS
INTO NORTHWEST PORTIONS OF THE CWA. MSAS SURFACE ANALYSIS
INDICATED A WIND SHIFT ACROSS WESTERN PORTIONS OF DEEP SOUTH TX
MOVING EASTWARD. BELIEVE GREATEST POTENTIAL FOR CONVECTION
DEVELOPING THE REST OF THE AFTERNOON INTO THE EARLY EVENING IS
EAST OF THIS BOUNDARY. STILL HAVE A RISK OF SEVERE WEATHER THROUGH
EARLY TONIGHT...MAINLY IN THE FORM OF HAIL AND POSSIBLE WIND DAMAGE.
ALSO...POTENTIAL STILL EXISTS FOR HEAVY RAINFALL WITH STORMS. A
WEAK COLD FRONT IS EXPECTED TO MOVE THROUGH THE LOWER RIO GRANDE
VALLEY SUNDAY MORNING AND THIS SHOULD BRING AN END TO RAIN CHANCES
FOR THE REST OF THE WEEKEND INTO NEXT WEEK AS HIGH PRESSURE BUILDS
INTO THE WESTERN GULF OF MEXICO TUESDAY. RETURN FLOW IS EXPECTED
TO DEVELOP BY MID WEEK AS HIGH PRESSURE MOVES EASTWARD.
&&

.AVIATION...EXPECT VFR CONDITIONS TO CONTINUE IN THE SHORT TERM.
HOWEVER...AS THE DAY PROGRESSES AND THE ATMS STARTS TO DESTABILIZE
WITH THE INCREASING DAYTIME HEATING AND CONTINUED MOISTURE
ADVECTION...THE CEILINGS SHOULD LOWER LATER IN THE TAF PERIOD
POSSIBLY PRODUCING SOME IFR CONDITIONS. SOME OF THESE STORMS COULD
DRIFT EASTWARD. AT THIS TIME THE TAFS REFLECT SOME SHOWERS AFTER 8-9
PM CDT.
&&

.MARINE...WAVE HEIGHTS AT BUOY 020 CONTINUE TO GO UP AND DOWN AND
ARE SLIGHTLY HIGHER THAN 6 FT. THE COMBINATION OF THE POSSIBILITY OF
ISOLATED THUNDERSTORMS OVER THE MARINE WATERS AS WELL AS THE ONGOING
SOUTHEASTERLY WINDS WILL ALLOW FOR THE FORMATION OF BOTH WIND WAVE
AND SWELLS THAT WILL POSE A HAZARD TO SMALL CRAFT FOR THE COASTAL WATERS
OF DEEP SOUTH TEXAS. EXPECT THE SWELLS TO PERSIST INTO SAT NIGHT
AHEAD OF THE COLD FRONT MOVING TOWARDS THE AREA. THE SWELLS WILL
START TO SLOWLY SLACKEN SUN NIGHT INTO MON AS A LIGHT TO MODERATE
NORTHERLY FLOW DOMINATES THE AREA. A LIGHT SURFACE FLOW WILL THEN
PREVAIL TUES AND TUES NIGHT. THE SURFACE FLOW WILL THEN STRENGTHEN
SOME ON WED AS ANOTHER STRONG 500 MB TROUGH DIGS INTO THE WESTERN
U.S. WILL EXTEND THE SCA THROUGH SUN MORNING TO ACCOUNT FOR THE
LARGE SWELL TRAINS MOVING ACROSS THE GULF OF MEXICO.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  70  88  65  82 /  30  10   0   0
BROWNSVILLE          71  88  65  84 /  30  10   0   0
HARLINGEN            70  90  61  83 /  30  20   0   0
MCALLEN              72  92  62  86 /  30  30   0   0
RIO GRANDE CITY      73  94  64  87 /  20  10   0   0
SOUTH PADRE ISLAND   71  84  68  79 /  30  10   0   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT SUNDAY FOR GMZ150-155-170-
     175.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

PUBLIC/GRIDS...61
AVIATION/MARINE...53
MESO/FXC...HART
Hazardous weather outlook, Apr 18, 5:30 AM CDT, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
530 AM CDT SAT APR 18 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-191100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
530 AM CDT SAT APR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
DEEP SOUTH TEXAS LATER TODAY. AN ISOLATED SEVERE THUNDERSTORM WILL
BE POSSIBLE LATER TODAY...ESPECIALLY ACROSS ZAPATA...JIM HOGG...
BROOKS AND KENEDY COUNTIES. SOME OF THESE STRONGER THUNDERSTORMS
COULD PRODUCE HAIL AND STRONG WINDS. A SMALL CRAFT ADVISORY IS IN
EFFECT FOR THE LOWER TEXAS GULF WATERS DUE TO LARGE SWELL ACTIVITY.
THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE
ISLAND AND BOCA CHICA DUE TO THESE SWELLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE SMALL CRAFT ADVISORY FOR THE LOWER TEXAS GULF WATERS WILL REMAIN
IN EFFECT THROUGH SUNDAY MORNING DUE TO THE PERSISTENT EASTERLY
SWELLS AND THE PASSAGE OF A COLD FRONT. A MODERATE TO HIGH RISK OF
RIP CURRENTS AT THE LOCAL BEACHES WILL LIKELY ACCOMPANY THE ADVERSE
MARINE CONDITIONS. ISOLATED TO SCATTERED THUNDERSTORMS ARE
ANTICIPATED ON SUNDAY WITH THE PASSAGE OF THE COLD FRONT. SOME OF
THE STRONGER THUNDERSTORMS COULD HAVE THE POTENTIAL TO PRODUCE HAIL
AND STRONG WINDS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS ZAPATA...JIM HOGG...
BROOKS AND KENEDY COUNTIES LATER TODAY.

SPEECE

In the hours before

Local storm report, Apr 18, 2:42 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
242 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     HAIL             EL SAUZ                 26.57N 98.87W
04/18/2009  M1.00 INCH       STARR              TX   TRAINED SPOTTER

            QUARTER SIZE HAIL FROM SKYWARN SPOTTER IN EL SAUZ.

&&

PHILO/HART
Special weather statement, Apr 18, 2:48 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
248 PM CDT SAT APR 18 2009

TXZ253-182100-
HIDALGO-
INCLUDING THE CITIES OF...MCALLEN...EDINBURG...PHARR...MISSION...
WESLACO
248 PM CDT SAT APR 18 2009

...STRONG THUNDERSTORM AFFECTING HIDALGO COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE IS TRACKING
A STRONG THUNDERSTORM IN HIDALGO COUNTY. THIS THUNDERSTORM IS
LOCATED JUST EAST OF MCCOOK...MOVING TO THE EAST-NORTHEAST AT
AROUND 22 MPH.

A COOPERATIVE OBSERVER IN MCCOOK REPORTED PEA SIZE HAIL WHEN THE
CORE OF THE THUNDERSTORM PASSED OVERHEAD. SMALL HAIL...HEAVY
RAINFALL...AND FREQUENT LIGHTNING WILL OCCUR WITH THIS THUNDERSTORM
AS IT APPROACHES RED GATE...SAN MANUEL...AND HIGHWAY 281.

TOMASELLI
Local storm report, Apr 18, 3:16 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
316 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             2 ESE MCCOOK            26.47N 98.35W
04/18/2009  M0.88 INCH       HIDALGO            TX   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTED MARBLE SIZE HAIL WITH EMBEDDED
            NICKEL SIZE JUST EAST OF MCCOOK ON FM 681.

&&

HART
Local storm report, Apr 18, 3:35 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
335 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             11 E EL SAUZ            26.57N 98.69W
04/18/2009  M0.75 INCH       STARR              TX   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED NEAR INTERSECTION OF FM 755 AND
            490.

&&

HART
Special weather statement, Apr 18, 4:00 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
400 PM CDT SAT APR 18 2009

TXZ253-182200-
HIDALGO-
INCLUDING THE CITIES OF...MCALLEN...EDINBURG...PHARR...MISSION...
WESLACO
400 PM CDT SAT APR 18 2009

...STRONG THUNDERSTORM AFFECTING HIDALGO COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE IS TRACKING
A STRONG THUNDERSTORM OVER SOUTHERN HIDALGO COUNTY. THIS THUNDERSTORM
IS LOCATED JUST NORTH OF MCALLEN...MOVING EAST-NORTHEAST AT AROUND
22 MPH.

PEA SIZE HAIL...HEAVY RAINFALL...AND FREQUENT LIGHTNING WILL OCCUR
WITH THIS THUNDERSTORM AS IT APPROACHES LOPEZVILLE AND EDINBURG.

TOMASELLI
Special weather statement, Apr 18, 4:29 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
429 PM CDT SAT APR 18 2009

TXZ253-182230-
HIDALGO-
INCLUDING THE CITIES OF...MCALLEN...EDINBURG...PHARR...MISSION...
WESLACO
429 PM CDT SAT APR 18 2009

...THUNDERSTORMS CONTINUE TO AFFECT HIDALGO COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE CONTINUES TO
TRACK A CLUSTER OF STRONG THUNDERSTORMS OVER SOUTH-CENTRAL HIDALGO
COUNTY. THIS CLUSTER IS LOCATED OVER THE CITIES OF MCALLEN...PHARR
...AND SAN JUAN...MOVING EAST-NORTHEAST AT AROUND 22 MPH.

PEA SIZE HAIL...HEAVY RAINFALL...AND FREQUENT LIGHTNING WILL OCCUR
WITH THIS THUNDERSTORM CLUSTER AS IT MOVES ACROSS SOUTHERN HIDALGO
COUNTY.

MEANWHILE...A VERY LARGE THUNDERSTORM IS OCCURRING OVER NORTHERN
MEXICO...ROUGHLY 50 MILES SOUTH OF THE CITY OF HIDALGO. DOPPLER
RADAR IMAGERY STRONGLY SUGGESTS THAT THIS THUNDERSTORM IS TORNADIC
...AND PRODUCING VERY LARGE HAIL. THIS THUNDERSTORM WILL CONTINUE
TO BE MONITORED AS IT DRIFTS SLOWLY EAST OVER NORTHERN TAMAULIPAS.

TOMASELLI

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:47 PM CDTAreal Flood AdvisoryBROZapata31 min
Apr 17, 8:47 PM CDTSevere Thunderstorm WarningBROZapata28 min
Apr 17, 9:13 PM CDTFlash Flood WarningBROZapata92 min
Apr 17, 9:17 PM CDTSevere Thunderstorm WarningBROZapata28 min
Apr 17, 9:54 PM CDTSevere Thunderstorm WarningBROZapata22 min
Apr 18, 12:29 PM CDTSevere Thunderstorm WarningBROStarr46 min
Apr 18, 1:11 PM CDTSevere Thunderstorm WarningBROStarr53 min
Apr 18, 1:29 PM CDTAreal Flood AdvisoryBROStarr2 hr
Apr 18, 1:46 PM CDTSevere Thunderstorm WarningBROHidalgo, Starr59 min
Apr 18, 2:57 PM CDTSevere Thunderstorm WarningBROHidalgo33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.